NEWS2 score calculator (National Early Warning Score 2)

Enter your values. The answer and the full worked solution update as you type.

Result

NEWS22
Clinical risklow (aggregate score 0–4)
ParameterValuePoints
Respiration rate18/min0
SpO₂ (scale 1)95%1
Air or oxygen?air0
Systolic blood pressure125 mmHg0
Pulse92/min1
Consciousness (ACVPU)A: alert0
Temperature37.8 °C0

Temperature is rounded to 0.1 °C. For exam practice only. A score is a study aid, not a clinical decision: real assessments follow the local protocol and clinical judgement.

Calculate the National Early Warning Score 2 (NEWS2) from seven measurements: respiration rate, oxygen saturation, air or oxygen, systolic blood pressure, pulse, consciousness (ACVPU) and temperature. Choose SpO₂ scale 1 for most patients or scale 2 for patients with a prescribed target of 88–92%. The calculator shows the points for each parameter, the total and the clinical risk band with the response the Royal College of Physicians chart links to it.

Step-by-step solution

Score each parameter

Respiration rate: 18/min → 0
SpO₂ (scale 1): 95% → 1
Air or oxygen?: air → 0
Systolic blood pressure: 125 mmHg → 0
Pulse: 92/min → 1
Consciousness (ACVPU): A: alert → 0
Temperature: 37.8 °C → 0

Add the points

NEWS2 = 0 + 1 + 0 + 0 + 1 + 0 + 0 = 2

Clinical risk (RCP thresholds)

Clinical risk: low (aggregate score 0–4)
RCP response for a low score: assessment by a competent registered nurse, who decides on the frequency of monitoring and any escalation.

Key formulas

NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high

How to calculate a NEWS2 score

  1. Respiration rate: 12–20 scores 0, 9–11 scores 1, 21–24 scores 2, and 8 or less or 25 or more score 3.
  2. SpO₂ scale 1: 96% or more 0, 94–95% 1, 92–93% 2, 91% or less 3. On scale 2, 88–92% (or 93% or more on air) scores 0, and higher saturations on oxygen score points. Supplemental oxygen adds 2.
  3. Systolic blood pressure: 111–219 scores 0, 101–110 1, 91–100 2, and 90 or less or 220 or more 3. Pulse: 51–90 scores 0, 41–50 and 91–110 1, 111–130 2, and 40 or less or 131 or more 3.
  4. Consciousness: alert scores 0; new confusion, a response only to voice or pain, or no response scores 3. Temperature: 36.1–38.0 °C 0, 35.1–36.0 and 38.1–39.0 1, 39.1 or more 2, 35.0 or less 3.
  5. Add the seven scores: 0–4 is low risk, a 3 in any single parameter low–medium, 5–6 medium and 7 or more high risk.

Questions and answers

What is the source of NEWS2?

The Royal College of Physicians, London: National Early Warning Score (NEWS) 2, “Standardising the assessment of acute-illness severity in the NHS”, updated report of a working party, December 2017. The bands in this calculator are taken from its chart.

When is SpO₂ scale 2 used?

Only for patients with hypercapnic respiratory failure who have a prescribed oxygen target of 88–92%, as decided by a clinician. For everyone else scale 1 is used.

Why does a single 3 matter?

An extreme value in one parameter can be dangerous even when the total is low, so the RCP chart treats a 3 in any single parameter as a trigger for an urgent ward-based review.

What does the C in ACVPU mean?

New confusion. NEWS2 added it to the older AVPU scale; new confusion, a response only to voice or pain, or no response each score 3.

Is NEWS2 used for children or in pregnancy?

No. NEWS2 is for adults aged 16 and over; it is not validated for children or during pregnancy, where other early warning scores are used.

Practise it yourself

Practise Clinical assessment scores

A calculator gives the answer. In the exam you need the method: practise it with new problems, hints and worked solutions.

</> Embed

Free for teachers and schools: paste this code into your course page, LMS or website. Students can use the calculator and its worked solution without an account.

More calculators